Florida, 2002

Damaging Winds in Florida, July 20, 2002

July 20, 2002 · NWS TAE · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 20, 12:45 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 20, 12:45 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EDT SAT JUL 20 2002

SYNOPSIS: UPPER SHORT WAVE TROUGH FROM NC TO NRN MS MAKING STEADY
SEWD PROGRESS W/ MID-LEVEL VORT CENTER SPINNING OVER CNTRL NC.
SCATTERED CONVECTION FIRING ALONG/AHEAD OF THIS FEATURE. CLOSER TO
HOME, A SURFACE TROUGH FROM THE NE GULF TO NC OUTER BANKS COMBINED
W/ OLD OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION FOCUSING
SCATTERED SHWRS/TSTMS, A FEW STRONG, OVER SW GA...FL BIG BEND AND
EXTREME ERN FL PANHANDLE. SEA BREEZE ONSET DELAYED DUE TO RESIDUAL
MID/HIGH CLOUDS INVOF COAST & NWLY LOW-LEVEL FLOW. IT WAS HOT &
HUMID W/ MOST TEMPS IN THE 90S & DEW POINTS IN THE 70S (CTY WAS
COOL SPOT AT 87) PRODUCING HEAT INDICES FROM 100-107.

PUBLIC FCST: NO MAJOR DIFFERENCES NOTED AMONGST THE 12Z MODEL
SOLUTIONS. THE MID/UPPER RIDGE WHICH HAS DOMINATED MUCH OF THE CNTRL
& SRN U.S. WILL WEAKEN AS WESTERLIES SAG S INTO NRN STATES. SHORT
WAVE TROUGH DROPPING SEWD ON E SIDE OF UPPER RIDGE OVER CNTRL PLAINS
INTO SERN U.S. & CWFA. ACCOMPANYING VORT LOBE WILL MAINTAIN SOME
PVA OVER THE REGION DURING THE SHORT TERM.

THE SURFACE LOW PRESSURE TROUGH OVER THE SERN U.S. WILL REMAIN
QUASI-STATIONARY W/ MEAN 1000-700 MB FLOW FROM W-SW. FLOW STRENGTH
SUN WILL BE 10 KTS OR LESS (TYPE 4) & 10-15 KTS ON MON (TYPE 5).
PWAT VALUES WILL REMAIN AOA 2 (ONE STANDARD DEVIATION ABOVE CLIMO
FOR BOTH SEA BREEZE REGIMES) W/ UNMODIFIED CAPES 3000 J/KG
EACH AFTN. HENCE, THERE WILL BE SUFFICIENT INSTABILITY COUPLED W/
FORCING/LIFT BY THE SEA BREEZES & SURFACE TROUGH TO PRODUCE HIGH
SCATTERED POPS EACH AFTN, TAPERING OFF TO LOW SCATTERED POPS EACH
EVENING. LOW-LEVEL SHEAR & HIGH WET-BULB ZERO HEIGHTS WILL KEEP
SEVERE THREAT LOW. A SLIGHT LOWERING OF 1000-500 MB HEIGHTS WILL
TRANSLATE TO A GRADUAL MODERATION OF TEMPS, I.E. RETURNING TO NORMAL
BY NEXT WEEK. FOR TEMPS, NO SIG CHANGES TO CURRENT FCST W/ LOW-MID
90S FOR HIGHS & MID-UPPER 70S FOR LOWS. FOR POPS, GUIDANCE POPS IN
LINE W/ CLIMATOLOGY FOR FL & RAISED AL/GA ZONES TO ACCOUNT FOR
TROUGH INFLUENCE.

MARINE FCST: NO HIGHLIGHTS. SURFACE RIDGE AXIS FROM CNTRL GULF INTO
WRN ATLANTIC WILL MAINTAIN GENERALLY LIGHT SWLY WIND REGIME W/
ISOLATED MAINLY LATE NIGHT & MORNING CONVECTION.

EXTENDED (WED-SAT): MRF SHOWS UPPER WEAKNESS OVER ERN U.S. THRU
PERIOD. A COLD FRONT OVER MIDWEST EARLY IN WEEK MOVES TO TN
VALLEY/MID-ATLANTIC WED/THU & WASHES OUT BY FRI. WRN ATLANTIC RIDGE
WILL EXTEND INTO GULF OF MEXICO W/ LIGHT-MOD W-SWLY LOW LEVEL FLOW.
EXPECT NORMAL POPS & TEMPS FOR LATE JULY.

FIRE WEATHER: NO CONCERNS.

PRELIM NUMBERS:
TLH 075/095 074/093 3535
PFN 079/093 078/091 3535
DHN 076/094 075/092 3535
ABY 075/094 074/092 3535
VLD 075/095 074/093 3535

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

MAJ

In the hours before

Special weather statement, Jul 20, 12:31 PM EST, 5 hours 59 minutes before
FLZ016-017-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
131 PM EDT SAT JUL 20 2002

AT 131 PM EDT(1231 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHEAST GADSDEN COUNTY
DRIFTING EAST NORTHEAST. IT WILL LIELY MOVE INTO LEON COUNTY WITHIN
A HALF HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING....PEA SIZED HAIL AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

24-BLOCK
Special weather statement, Jul 20, 12:37 PM EST, 5 hours 53 minutes before
FLZ014-026-027-201815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
137 PM EDT SAT JUL 20 2002

AT 137 PM EDT(1237 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SEVERAL STRONG THUNDERSTORMS OVER GULF AND LIBERTY
COUNTIES IN FLORIDA MOVING EAST NORTHEAST AROUND 10 MPH. DURING THE
NEXT 45 MINUTES THEY WILL CONTINUE TO MOVE IN THIS DIRECTION AND
INTO WAKULLA COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

24-BLOCK
Special weather statement, Jul 20, 2:17 PM EST, 4 hours 13 minutes before
FLZ018-201945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
317 PM EDT SAT JUL 20 2002

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL JEFFERSON COUNTY DRIFTING
SOUTH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 20, 6:30 PM EST
Where
Washington County, Vernon
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.633, -85.717

Numerous downed trees reported by the Washington County EMA.

Thunderstorm Wind, Washington

When
July 20, 6:30 PM EST
Where
Washington County, Greenhead
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.500, -85.667

Numerous downed trees reported by the Washington County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307266, 5307267.